Click here to schedule now.
View All Locations
View All Medical Services
View All Event Categories
Home > Health & Wellness > Health Education > Tylenol & Advil – When to Use Which
Published on November 29, 2018
Do you know the difference between acetaminophen and ibuprofen? Or when to use which? MercyCare can help.
Acetaminophen is often known as Tylenol or other brand names. It is classified as a pain reliever (analgesic) and fever reducer (antipyretic).
Ibuprofen is often known by its given name, but you may also know it as Advil or Motrin. It is classified as a nonsteroidal anti-inflammatory drug (NSAID). Other members of this drug class include aspirin and naproxen (Aleve).
As you may have guessed from the descriptions above, acetaminophen is best used for fever, aches and pains, but will not be very helpful if the pain is due to inflammation. Ibuprofen is more helpful for these symptoms when inflammation is the cause. Inflammation examples include menstrual cramps and arthritis.
Both medications are available over the counter (OTC) and in brand name or generic forms. Both could cause side effects like rash, nausea and headache, but they also have separate side effects:
Please note: Acetaminophen is shown to be safe for pregnant and breastfeeding mothers. Ibuprofen is not recommended during pregnancy but is safe during breastfeeding.
Be sure to ask your primary care provider about any interactions that acetaminophen or ibuprofen could have with other drugs you take.
If you have further questions or concerns regarding these common medications, talk to your primary care provider or pediatrician. If you need help finding a primary care provider, complete our secure, confidential Find A Doc form.